Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 42, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 7, 2002, 9:30 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2002, 9:30 PM MDT (03:30 UTC)
- Expired
- Sep 8, 2002, 3:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 080330 FFWGJT COC067-080915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 922 PM MDT SAT SEP 7 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 315 AM MDT * AT 918 PM MDT...LAW ENFORCEMENT OFFICERS REPORTED A FLASH FLOODING IN THE MISSIONARY RIDGE BURN AREA. * OCCASIONAL LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE INTO THE EARLY MORNING HOURS OVER NORTHEAST LA PLATA COUNTY...WITH BRIEF PERIODS OF HEAVY RAIN POSSIBLE. RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CONTINUE CAUSE DEBRIS AND MUD FLOWS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3718 10788 3724 10749 3762 10750 3763 10781
1 follow-up statement
021 RWUS32 KGJT 080917 FFSGJT COC067-080930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 AM MDT SUN SEP 8 2002 ...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY ALLOWED TO EXPIRE... RUNOFF AND DEBRIS FLOWS CAUSED BY HEAVY SHOWERS LATE SATURDAY EVENING HAVE DIMINISHED OVER THE MISSIONARY RIDGE BURN AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. OCCASIONAL RAIN SHOWERS WILL MOVE OVER THE AREA THROUGH THE EARLY MORNING HOURS... HOWEVER RAINFALL RATES WILL GENERALLY BE LIGHT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:25 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 4:25 PM MDT, 5 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002
GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.
NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC
EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS. DJN.83
.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO.In the hours before
Special weather statement, Sep 7, 7:15 PM MDT, 2 hours 15 minutes before
COZ006-017-019>021-UTZ022-025-027>029-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 715 PM MDT SAT SEP 7 2002 ...SEVERE THUNDERSTORM WATCH CANCELED FOR EXTREME EASTERN UTAH... ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT FOR PORTIONS OF SOUTHWEST COLORADO... THE SEVERE THUNDERSTORMS THAT MOVED THROUGH SOUTHEAST UTAH HAVE MOVED INTO WESTERN COLORADO. IN EASTERN UTAH...GRAND AND SAN JUAN COUNTIES HAVE BEEN REMOVED FROM THE WATCH AREA. IN SOUTHWEST COLORADO...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT...FOR WESTERN MESA...MONTROSE...DOLORES... SAN MIGUEL...AND MONTEZUMA COUNTIES. CUOCO
Local storm report, Sep 7, 7:41 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
741 PM MDT SAT SEP 7 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 10 SE DURANGO CO 58 MPH TSTM WIND GUST
09/07/02 LA PLATA
0730 PM VICINITY BATTLEMENT MESA CO 61 MPH TSTM WIND GUST
09/07/02 GARFIELD
JR/EHLocal storm report, Sep 7, 9:20 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
920 PM MDT SAT SEP 7 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM MEEKER CO 58 MPH TSTM WIND GUST
09/07/02 RIO BLANCO
0800 PM 25 E GRAND JUNCTION CO FLASH FLOODS
09/07/02 MESA INTERSTATE 70 (MM58)
EASTBOUND ONE LANE CLOSED
DUE TO MUDFLOWREPORTED BY
LAW ENFORCEMENT
0800 PM OLATHE CO TSTM WIND GUST
09/07/02 MONTROSE GREENHOUSE DESTROYED BY
THUNDERSTORM WIND GUST OF
UNKNOWN SPEED
0546 PM 10 SE DURANGO CO 58 MPH TSTM WIND GUST
09/07/02 LA PLATA
0730 PM BATTLEMENT MESA CO 61 MPH TSTM WIND GUST
09/07/02 GARFIELD
0819 PM 1 N HOTCHKISS CO 69 MPH TSTM WIND GUST
09/07/02 DELTA
0822 PM 3 E RIFLE CO 61 MPH TSTM WIND GUST
09/07/02 GARFIELD
JRLocal storm report, Sep 7, 9:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
924 PM MDT SAT SEP 7 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM MEEKER CO 58 MPH TSTM WIND GUST
09/07/02 RIO BLANCO
0800 PM 25 E GRAND JUNCTION CO FLASH FLOODS
09/07/02 MESA INTERSTATE 70 (MM58)
EASTBOUND ONE LANE CLOSED
DUE TO MUDFLOWREPORTED BY
LAW ENFORCEMENT
0800 PM OLATHE CO TSTM WIND GUST
09/07/02 MONTROSE GREENHOUSE DESTROYED BY
THUNDERSTORM WIND GUST OF
UNKNOWN SPEED
0546 PM 10 SE DURANGO CO 58 MPH TSTM WIND GUST
09/07/02 LA PLATA
0730 PM BATTLEMENT MESA CO 61 MPH TSTM WIND GUST
09/07/02 GARFIELD
0819 PM 1 N HOTCHKISS CO 69 MPH TSTM WIND GUST
09/07/02 DELTA
0822 PM 3 E RIFLE CO 61 MPH TSTM WIND GUST
09/07/02 GARFIELD
JRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:53 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| Sep 7, 8:11 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.